Pubdate: Fri, 04 Aug 2017
Source: Kingston Whig-Standard (CN ON)
Copyright: 2017 Sun Media
Author: Elliot Ferguson,
Page: A1


Five people in two days sent to hospital after taking drugs believed
to be laced with fentanyl

Local health officials are raising the alarm after a string of
fentanyl overdoses this week.

On Tuesday and Wednesday, five people, including three in Kingston,
were sent to hospital after taking drugs believed to be laced with
bootleg fentanyl.

"What we know is all five did require paramedic services and support
in hospital, and we believe that they are related to
fentanyl-contaminated drugs, just from the clinical signs and symptoms
we saw," said Fareen Karachiwalla, associate medical officer of health
with Kingston, Frontenac and Lennox and Addington Public Health.

The overdoses happened in the KFL&A Public Health area and the
Hastings Prince Edward Public Health area.

In all of the incidents, it is believed fentanyl, up to 100 times more
toxic than morphine, was mixed into other drugs, such as heroine,
cocaine, crystal methamphetamine, or in counterfeit pills such as
Percocet and Oxycontin, Karachiwalla said.

A person suffering from a fentanyl overdose can appear unresponsive or
doesn't wake up easily, their breathing is slow or not present, their
nails and lips are blue, their body is limp, they are choking or
throwing up or making gurgling or snoring sounds, and their skin is
cold and clammy.

Bootleg fentanyl, available in pill, patch or powder, was responsible
for 270 deaths in Alberta in 2015, and British Columbia declared a
public health emergency in April 2016 to cope with the surge of
opioid-related deaths. As little as two milligrams of powdered
fentanyl, the equivalent of about two grains of salt, can be fatal.

Ahead of the long weekend, public health is stressing the need for
people who are going to use drugs not to use them alone and to have on
hand naloxone, a drug that can reverse the effects of an overdose.

Naloxone kits are available, free of charge, at Kingston Street Health
Centre at 115 Barrack St. and at local pharmacies.

But having naloxone may not be enough to counter fentanyl's effects,
and Karachiwalla said that if someone suspects an overdose, they
should call 911 immediately. "That is regardless of whether they have
been given naloxone," Karachiwalla said. "With this type of fentanyl,
you often need many, many doses of naloxone to recover."

Karachiwalla said Good Samaritan laws can offer protection for people
who call 911 while using or possessing illegal drugs.

Frontenac Paramedic Services responded to three overdose calls within
a six-hour period within the city limits Wednesday.

"For sure that is unusual," paramedic deputy chief Gail Chevalier
said. "We've been seeing a sort of slow and steady increase in the
number of opioid overdoses, but that was a definite spike in
abnormality in one day."

All ambulances are equipped with a supply of naloxone that can be used
once a fentanyl overdose is suspected. "The main concern with a
patient with an opioid overdose is that they have stopped breathing,
so the first priority is to ventilate the patient and breathe for
them," Chevalier said.

Once a patient is ventilated - which involves placing a mask over the
patient's nose and mouth that lets first responders pump air into
their lungs - the paramedics then administer naloxone, either by
intramuscular injection or a nasal atomizer.

"It works more quickly if it is given by an injection," Chevalier

An agency that works with drug users said it is no secret that
fentanyl is in Kingston, but three overdoses on Wednesday in the city
was a shock.

"Yesterday was a little bit of a surprise for us," Violet Acevedo,
manager of the Street Health Centre, said.

"We've noticed an uptick because of our naloxone program. We've given
out a lot of kits, people are getting refills, so we know people are
using it."

Acevedo said most of the effort to combat fentanyl is in making sure
people know what the threat is and reminding people to be as safe as

"The big push for us right now is to remind everyone not to use
alone," Acevedo said. "If you are going to use, use with someone,
don't use at the same time and have a naloxone kit."

Ontario Premier Kathleen Wynne, in Kingston on Thursday morning,
called the opioid issue a "North American crisis" and said the Ontario
government has responded with more money specifically for front-line
workers and equipment.

"We are already funding more personnel for public health, we are
funding naloxone kits so that municipalities - I think there are 200
municipalities now in the province of the 444 - that are distributing
the naloxone kits to their front-line workers," Wynne said. "We know
there is more to be done, but the answers are going to be in the
province and the municipalities working together."

Kingston and the Islands MPP Sophie Kiwala said local agencies have
taken action to respond to the opioid crisis.

"We are tackling this on many different levels," Kiwala said. "It is
very real and we need to be vigilant."
- ---
MAP posted-by: Matt